Virginia, 2005

Winter Storm in Virginia, January 22, 2005

January 22, 2005 · NWS AKQ · 14 events in 14 counties and zones

75 of an inch of ice across portions of central and eastern Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Freezing rain produced 0.25 to 0.75 of an inch of ice across portions of central and eastern Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 22, 9:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 22, 9:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EST SAT JAN 22 2005

LO PRES LCTD IN SE OH ATTM...W/ CDFNT TRAILING SSW TO NRN MS/LA.
LLVL COLD AIR ENTRENCHED FM MTNS E...W/ WK HINT OF SCNDRY LO PRES
INVOF CHLV2. PRBLM OF THE DAY APRS TO BE QPF AS SYS PASSES BY N OF
RGN...AND THEN INTENSIFIES OFFSHR TNGT. MOD WSWLY FLO 85-7 THIS
MORNING AT RNK/GSO...WOULD SUGG DNSLPG MAY LMT ANY SGFNT PCPN TRYING
TO CRS MTNS INTO RGN. IN AREA OF CURRENT ADVSRY/WRNGS...CONCERN IS
AMT OF PCPN...AS WELL AS PTYPE. XPCTG GENLY LESS THAN 0.25
EQUIVALENT CNTRL/S PRTN OF FA INTO THIS EVE. FAR NNE SXNS OF
FA...MNLY N OF A FVX TO SBY/OXB LN APRS TO BE THREAT AREA OF PTNTL
WINTER STM WRNG CRITERIA SN (2-4) AND/OR ICE (1/4). PLAN ON KPG
ADVSRYS/WRNGS AS THEY ARE...BUT AM WARY ABT THE ACTUAL XTNT S...ESP
THE WRNG. WL CONT TO MONITOR INTO THE ERY AFTN HRS...AND MAY NEED TO
ADJST THEN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING...TODAY AND TONIGHT...MDZ021-022. WINTER
WEATHER ADVISORY...TODAY AND TONIGHT...MDZ023>025.
VA...WINTER STORM WARNING...TODAY AND TONIGHT...VAZ048-049-060>063-
064-072>076-067>071. WINTER WEATHER ADVISORY...VAZ065-066-079>084-
086>094-099-100.
NC...NONE.
MARINE...GALE WARNING ATLC COASTAL WATERS FENWICK TO CURRITUCK BEACH
LIGHT...AND CHES BAY S OF SMITH PT. SMALL CRAFT ADVISORY CURRITUCK
SOUND.
&&

25
Hazardous weather outlook, Jan 22, 5:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 AM EST SAT JAN 22 2005

MDZ021-022-VAZ048-049-060>064-067>076-221100-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-DORCHESTER MD-
ESSEX VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-
KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE...
BON AIR...BOWLING GREEN...CAMBRIDGE...CARTERSVILLE...CHAMPLAIN...
CHESTER...COLONIAL BEACH...COLONIAL HEIGHTS...CREWE...CUMBERLAND...
DOWNTOWN RICHMOND...FARMVILLE...FORK UNION...FRUITLAND...GOOCHLAND...
HADENSVILLE...HAMPDEN SYDNEY...HIGHLAND SPRINGS...HURLOCK...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LOUISA...MANNBORO...
MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...PALMYRA...
POWHATAN...ROBLEY...SAINT STEPHENS CHURCH...SALISBURY...
TAPPAHANNOCK...TUCKAHOE...WARSAW AND WEST POINT
548 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN
VIRGINIA...AND THE MARYLAND EASTERN SHORE.

.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT...FOR A
COMBINATION OF SNOW AND FREEZING RAIN. PLEASE REFER TO THE WINTER
WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES
NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ023>025-VAZ065-066-077>094-099-100-221100-
ACCOMACK VA-BRUNSWICK VA-CHARLES CITY VA-DINWIDDIE VA-GLOUCESTER VA-
GREENSVILLE VA-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-SOMERSET MD-
SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
INCLUDING THE CITIES OF...BOYKINS...BRODNAX...CALLAO...
CAPE CHARLES...CHARLES CITY...CHASE CITY...CHINCOTEAGUE...
CLAREMONT...COURTLAND...CRISFIELD...DAHLIA...DELTAVILLE...
DINWIDDIE...DISPUTANTA...EMPORIA...EXMORE...FAIR PORT...FORT LEE...
FRANKLIN...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HAMPTON...
HOPEWELL...KENBRIDGE...KILMARNOCK...LANGLEY AFB...LAWRENCEVILLE...
MATHEWS...MCKENNEY...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...
NORGE...OCEAN CITY...PATRICK HENRY FIELD...PETERSBURG...
POCOMOKE CITY...POQUOSON...PRINCESS ANNE...PURDY...QUEENS LAKE...
ROXBURY...SEAFORD...SMITHFIELD...SOUTH HILL...SURRY...TALLEYSVILLE...
TOANO...URBANNA...VICTORIA...WAKEFIELD...WAVERLY...
WILLIAMSBURG AND WINDSOR
548 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT...FOR A
COMBINATION OF SNOW AND FREEZING RAIN. PLEASE REFER TO THE WINTER
WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...
STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES
NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ012>017-030>032-102-VAZ095>098-221100-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...AHOSKIE...AULANDER...CAMDEN...CHURCHLAND...
CURRITUCK...DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...GARYSBURG...
GATESVILLE...GRANDY...GREAT BRIDGE...HERTFORD...HOLLAND...
KEMPSVILLE...MURFREESBORO...OCEAN VIEW...RICH SQUARE...RYLAND...
SOUTH MILLS...SUNBURY...VIRGINIA BEACH OCEANFRONT...WEEKSVILLE...
WINDSOR AND WINFALL
548 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
A BRIEF PERIOD OF SNOW OR SLEET IS POSSIBLE BEFORE A CHANGEOVER TO
RAIN TODAY. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ
OR WWUS81 KAKQ...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...
STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES
NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 22, 10:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1047 AM EST SAT JAN 22 2005

NCZ012>017-030>032-102-VAZ095>098-221739-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-

...A WINTRY MIX OF PRECIPITATION INTO EARLY THIS AFTERNOON...

A WINTER STORM WILL MOVE QUICKLY THROUGH THE MID ATLANTIC REGION
TODAY. SNOW AND SLEET IS DEVELOPING ACROSS SOUTHEAST VIRGINIA
AND NORTHEAST NORTH CAROLINA LATE THIS MORNING AND A LIGHT
ACCUMULATION OF SNOW AND SLEET...GENERALLY LESS THAN AN INCH...IS
LIKELY BEFORE THE PRECIPITATION GRADUALLY CHANGES OVER TO RAIN BY
EARLY TO MID AFTERNOON.

ROADS ARE LIKELY TO BECOME SLICK INTO THE EARLY AFTERNOON ACROSS
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. BRIDGES AND
OVERPASSES ARE NORMALLY FIRST TO BECOME SLIPPERY. MOTORISTS ARE URGED
TO USE EXTREME CAUTION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WINTER WEATHER SITUATION.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Caroline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Chesterfield

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Chesterfield forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Cumberland

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Cumberland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Essex forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Goochland

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Goochland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Hanover forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Henrico

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Henrico forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, King and Queen

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
King and Queen forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, King William

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
King William forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Lancaster

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Lancaster forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Storm, Northumberland

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Northumberland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Powhatan

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Powhatan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Richmond forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
January 22, 11:00 AM EST to 9:00 PM EST
Where
Westmoreland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436787, 5436788, 5436789, 5436790, 5436791, 5436792, 5436873, 5436874, 5436875, 5436876, 5437117, 5437118, 5437119, 5437120.